Monday, November 12, 2007

My contribution to the research


I won’t hold out for suspense. It didn’t work.

I got to the hospital mid-morning, checked in, then waited in my room for all the pieces to fall into place. The nurses arrived with drugs and equipment, and started up the Genasense pump about 2:30 this afternoon. Within minutes I was consumed by heat, nausea, tight throat – the same reaction as the past two Mondays. This time was particularly intense. I had back spasms. It felt like I was hooked into an electric socket, shocking me randomly to the point of nearly doubling up.

Two of my regular nurses from the cancer center were at bedside, along with two equally wonderful nurses who are on staff at the hospital. All were concerned. All were prepared. I’d had infusions of steroid and Benadryl before starting the Genasense. Once the reaction started, I got additional doses of both plus oxygen. Aftershock waves continued intermittently for about an hour, and by then, the episode was mostly over. The Benadryl knocked me out. I slept.

I’ll see my doctor in the morning and lay out the path. We’ve talked about it already, so I know she intends to proceed with just Abraxane and Temodar. I start taking one Temodar pill each night for six weeks, starting tonight. I’ll get my first Abraxane infusion of the cycle next Monday, as if I’d taken Genasense all week.

It’s a little scary for me to deviate from the plan that was working so well, but I have no choice. The cure can kill me.

Genasense targets Bcl-2, a protein in melanoma cells that prepares them to live forever. Once they’ve been altered to accept cell death, the Abraxane and Temodar come in to do the dirty work. My last PET scans revealed that the tumors are no longer active, no longer alive. It’s quite possible that Genasense is superfluous at this point in my treatment. It’s unsettling, but not an entirely unwarranted proposition.

It may sound a little hokey, but painful as this experience has been, I'm actually glad to have an opportunity to add something to the body of knowledge. The research study will go on, and I'm sure this reaction will surface again, except they will have a clearer idea how to handle it as soon as they see it. My personal involvement is my number one priority, of course, but the study is much bigger than me.

3 comments:

Anonymous said...

Ceil, Sorry I'm so far behind with my comments again but I keep going over it and try to imagine what an awful experience for you...thank God you're allright! Really hope the remainder of your treatment goes smoothly with no more setbacks! Happy Thanksgiving!

Dianne

Tamar said...

Sorry to hear this approach didn't work out, but I believe you'll be fine.

Ceil said...

The last few weeks have been a bizarre roller coaster, for sure! But I feel oddly stronger for having gone through it.

Thank you both for the wonderful wishes. Having good people in every corner keeps me on path and ready to face more of whatever's out there.